Thunderstorm Wind, Tompkins
- When
- September 2, 5:52 AM EST
- Where
- Tompkins County, 0.69 mi S of Ithaca
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 42.440, -76.500
Several trees were blown down near Hangar Theater.
A strong cold front moving across the area resulted in severe thunderstorms developing across central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong cold front moving across the area resulted in severe thunderstorms developing across central New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 2, 5:47 AM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 647 AM EDT MON SEP 2 2013 .SYNOPSIS... A COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO NY AND PA TODAY. THE FRONT WILL STALL JUST TO OUR EAST ON TUESDAY, WITH A CHANCE FOR A FEW SHOWERS OVER OUR REGION. COOLER AND DRIER WEATHER IS FORECAST FOR MID WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A WARM AND MOIST ATMOSPHERE WILL BE IN PLACE WITH ONGOING SHOWER AND THUNDERSTORM ACTIVITY TODAY. THIS ACTIVITY WILL INCREASE IN COVERAGE AND INTENSITY IN ADVANCE OF AN EASTWARD MOVING COLD FRONT THIS AFTERNOON. MODELS SHOW SEVERAL HUNDRED J/KG OF CAPE AHEAD OF THE FRONT, WITH A THIN LINE OF 20-25 KT DEEP LAYER SHEAR ALONG THE FRONT. THERE IS A CHANCE FOR A FEW THUNDERSTORMS TO INTENSIFY ALONG AND AHEAD OF THE FRONT...PRODUCING HEAVY DOWNPOURS AND GUSTY WINDS. WIDESPREAD SEVERE POTENTIAL IS VERY LOW HOWEVER. ONE AREA OF CONCERN IS WEST CENTRAL LUZERNE COUNTY, WHICH RECEIVED 3 TO 5 INCHES OF RAIN EARLIER. THIS AREA WILL NEED TO BE MONITORED CLOSELY SHOULD HEAVY RAIN APPROACH AGAIN TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... COLD FRONT WILL STALL TO OUR EAST ON TUESDAY AS UL TROF SAGS SOUTHEASTWARD OUT OF ONTARIO AND INTO NORTHERN NY. DESPITE DRY AIR ADVECTION, THE PRESENCE OF THE TROF WILL KEEP A FEW SHOWERS OVER FA THROUGH THE AFTERNOON HOURS. BY EARLY WEDNESDAY, WE FINALLY GET ON THE WESTERN EDGE OF THE TROF AXIS. PRECIP WILL SHIFT EASTWARD TO THE COAST, WHILE SKIES WILL BEGIN TO CLEAR OVER NY/PA. THE COOL POOL ALOFT WILL BE DIRECTLY OVERHEAD, KEEPING TEMPS IN THE LOWER 70S FOR MUCH OF THE FA. && .LONG TERM /THURSDAY THROUGH SUNDAY/... 3 AM UPDATE... NO CHGS NEEDED TO LONG TERM AT THIS TIME AS UL RIDGE HOLDS ACRS WRN U.S. THRU SUNDAY BEFORE STARTING TO FLATTEN OUT EARLY NEXT WEEK. 250 PM UPDATE... A FAIRLY QUIET EXTENDED PERIOD WITH A FEW WEAK FRONTAL BOUNDARIES BRINGING CHCS FOR PRECIP. FIRST BOUNDARY EARLY IN THE PD WILL BRING JUST SLGT CHCS FOR SHRA MAINLY TO NRN PORTION OF FA WED NGT/EARLY THURS. ANOTHER CLD FRONT SATURDAY MAY BRING SOMEWHAT BETTER CHCS FOR PRECIP. MAIN STORY LATER THIS WEEK WILL BE COOLER AIRMASS WITH HIGHS PSBLY NOT GETTING OUT OF THE 60S FOR A LARGE PART OF THE FA ON THURSDAY WITH LOWS DROPPING WELL INTO THE 40S FRIDAY MORNING. BEYOND THAT, TEMPS MODERATE TO NEAR OR SLIGHTLY ABOVE FOR HIGHS BY THE WEEKEND AS SFC HIGH PRESSURE MOVES OVER AND THEN SE OF THE REGION. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... 12Z UPDATE... CONDITIONS RANGE FROM VFR TO LIFR AS AIRMASS SATURATED FROM RAIN LAST NIGHT RESULTS IN DENSE FOG DEVELOPMENT AT SOME TERMINALS. HOWEVER TERMINALS THAT ARE CURRENTLY BEING AFFECTED BY SHOWERS HAVE IMPROVING CONDITIONS. KBGM AND KAVP ARE CURRENTLY AT IFR AND WILL REMAIN THERE THROUGH 13Z THIS MORNING. AT KITH AND KELM EXPECT MVFR CONDITIONS IN LIGHT SHRA THROUGH 14Z WITH KSYR AND KRME REMAINING VFR. CONDITIONS IMPROVE TO A BKN-OVC VFR DECK AFTER 15Z AT ALL TERMINALS ALONG WITH A BRIEF BREAK IN THE RAIN. COLD FRONT WILL APPROACH FROM THE NORTHWEST AFTER 20Z THIS AFTERNOON WITH MVFR RESTRICTIONS POSSIBLE. FOLLOWING FRONTAL PASSAGE EXPECT TERMINALS TO DROP TO MVFR OVERNIGHT. LGT/VRB WINDS THIS MORNING WILL BECOME MORE SWRLY AROUND 5KTS DURING THE DAY SHIFTING TO THE NORTHWEST TOWARD MIDNIGHT. OUTLOOK... TUE...POTENTIAL FOR MVFR IN SCT SHRA. WED-FRI...MAINLY VFR WITH POTENTIAL MORNING RESTRICTIONS DUE TO FOG. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJP NEAR TERM...DJP SHORT TERM...DJP LONG TERM...JML/PVN AVIATION...PVN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 223 AM EDT MON SEP 2 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-048-072-030630- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-PIKE-SOUTHERN WAYNE- 223 AM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING ANOTHER ROUND OF THUNDERSTORMS. WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED. HOWEVER ISOLATED STRONG THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ047-030630- LUZERNE- 223 AM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE THROUGH THE REGION TODAY BRINGING ANOTHER ROUND OF THUNDERSTORMS. WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED. HOWEVER ISOLATED STRONG THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS THIS AFTERNOON. PORTIONS OF WEST CENTRAL LUZERNE COUNTY RECEIVED 3 TO 5 INCHES OF RAIN EARLIER, AND WILL BE PARTICULARLY SENSITIVE TO ADDITIONAL HEAVY RAINFALL TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PADAVONA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 AM EDT MON SEP 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM FLASH FLOOD HUNTINGTON MILLS 41.18N 76.23W
09/02/2013 LUZERNE PA 911 CALL CENTER
ROAD WASHOUT ON ROUTE 239 BETWEEN HUNTINGTON MILLS AND
SHICKSHINNY
&&
PNThe Binghamton radar (KBGM), 50 km away, was scanning. The volume nearest the first event began at 10:52 UTC.
18 hail, 10 thunderstorm wind. Local standard time, as filed.
Several trees were blown down near Hangar Theater.
A few trees were blown down in Cass Park and near Judd Road and Cornell University area.
Hail report was relayed by WFO Buffalo.
Dime to quarter-sized hail was reported.
Hail was ongoing at time of report.
Hail was estimated by picture to be at least 2 inches in diameter. Picture was posted to Jill Reale's facebook page via WKTV-TV.
Public estimated the wind at 55 to 60 MPH, along with dime-sized hail.
Numerous branches were blown down, some 3 to 4 inches in diameter.
Hail was accompanied by 30 mph winds.
Branches were also reported down and winds were estimated to be between 45 and 50 MPH.
Spotter also estimated 50 MPH wind associated with the storm.
Trees were blown down at both Vernon and Delta Dam.
Tree was blown down on a car with one injury due to windshield glass shattering.
Numerous trees were blown down in North Utica.
Hail picture was posted to our Facebook page.
Multiple trees were snapped at the base in Seymour Park. Picture received via the Utica OD website.
Trees were blown down throughout the town of Plainfield.
Trees were blown down across the Town of Butternuts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467611, 467612, 467601, 467602, 467603, 467604, 467605, 467606, 467607, 467608, 467609, 467610, 467629, 467614, 467618, 467625, 467617, 467626, 467615, 467620, 467628, 467627, 467619, 467621, 467622, 467631, 467623, 467624.